Alert archive / Hawaii / Flash Flood Warnings in 2011

Flash Flood Warning 38, NWS Honolulu, HI

November 4, 2011Kalawao County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Nov 4, 2011, 4:17 AM HST for Kalawao County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 4, 2011, 4:17 AM HST (14:17 UTC)
Expired
Nov 4, 2011, 7:07 AM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kalawao County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 80 km from the middle of the area, began a volume at 14:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 2.3 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2011-11-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1184 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2011-11-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1184 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
578 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

756 
WGHW50 PHFO 041417
FFWHFO
HIC009-041715-
/O.NEW.PHFO.FF.W.0038.111104T1417Z-111104T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
417 AM HST FRI NOV 4 2011

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF MAUI IN MAUI COUNTY

* UNTIL 715 AM HST

* AT 406 AM HST...RADAR SHOWED HEAVY RAIN NEAR KIPAHULU...OR ABOUT 26
  MILES SOUTHEAST OF KAHULUI. THE AREA OF HEAVY RAIN WAS MOVING WEST 
  AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  HAMOA...NAHIKU...KEANAE AND HANA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF MAUI IN MAUI COUNTY.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 715 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2095 15619 2082 15592 2062 15593 2054 15635

$$
POWELL
2 follow-up statements
015 
WGHW70 PHFO 041512
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
512 AM HST FRI NOV 4 2011

HIC009-041715-
/O.CON.PHFO.FF.W.0038.000000T0000Z-111104T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI HI-
512 AM HST FRI NOV 4 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF MAUI IN
MAUI COUNTY UNTIL 715 AM HST...

RADAR CONTINUES TO SHOW RAINFALL RATES IN THE 3 TO 5 INCH PER HOUR 
RANGE IN PORTIONS OF THE WARNING AREA. STEEP TERRAIN ALONG WINDWARD 
AND SOUTHEAST HALEAKALA SLOPES IS ACTING TO TRAP AND FOCUS THIS 
HEAVY RAINFALL...ENHANCING THE FLOOD THREAT IN THIS AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 715 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2095 15619 2082 15592 2062 15593 2054 15635

$$

POWELL
059 
WGHW70 PHFO 041707
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
707 AM HST FRI NOV 4 2011

HIC009-041715-
/O.CAN.PHFO.FF.W.0038.000000T0000Z-111104T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI HI-
707 AM HST FRI NOV 4 2011

...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF MAUI IN
MAUI COUNTY...

WEATHER RADAR AND RAIN GAGES SHOWED THAT THE HEAVY RAINS HAVE ENDED.
THUS THE FLASH FLOOD WARNING FOR EAST MAUI IS CANCELLED. WHILE THE 
HEAVY RAINS HAVE SUBSIDED...RUNOFF IS STILL OCCURRING AND STREAMS 
WILL REMAIN HIGH FOR SEVERAL HOURS.

A FLASH FLOOD WATCH FOR ALL ISLANDS REMAINS IN EFFECT THROUGH THIS 
AFTERNOON.

LAT...LON 2095 15619 2082 15592 2062 15593 2054 15635

$$

BRAVENDER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Nov 4, 4:10 AM HST, 7 minutes earlier.

Area forecast discussion, Nov 4, 4:10 AM HST, 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HONOLULU HI
410 AM HST FRI NOV 4 2011

.UPDATE...
THE FORECAST IS UNCHANGED...BUT A FLASH FLOOD WATCH IS NOW IN
EFFECT FOR ALL MAIN HAWAIIAN ISLANDS THROUGH THIS AFTERNOON.

&&

.SYNOPSIS...
AN UPPER LOW ACROSS THE STATE WILL CONTINUE THE THREAT OF HEAVY
RAINFALL...ALONG WITH A SLIGHT CHANCE OF THUNDERSTORMS...INTO THE
WEEKEND. RAINFALL WILL FAVOR WINDWARD AND MAUKA AREAS. LEEWARD AREAS
WILL GET WET AS WELL ESPECIALLY DURING PERIODS OF STRONGER TRADE
WINDS. A WET TRADE WIND PATTERN WILL CONTINUE INTO NEXT WEEK.

&&

.DISCUSSION...
AN UPPER LOW OVER THE STATE CONTINUES TO DESTABILIZE OUR
AIRMASS...SUPPORTING THE THREAT OF HEAVY RAINFALL ALONG WITH A
SLIGHT CHANCE FOR THUNDERSTORMS. SATELLITE IMAGERY SHOWS
THUNDERSTORMS BEGINNING TO FLARE UP ONCE AGAIN EAST OF THE
ISLANDS...WITHIN A NORTHWEST TO SOUTHEAST BAND OF ENHANCED MOISTURE.
EXTENDING FROM JUST NORTHEAST OF THE BIG ISLAND TO A POINT 180 MILES
NORTHEAST OF KAUAI...THIS BAND OF HEAVY SHOWERS AND THUNDERSTORMS IS
EMBEDDED IN THE TRADES AND WILL AFFECT THE ISLANDS LATER THIS
MORNING. THE PROBABILITY OF HEAVY SHOWERS AND THUNDERSTORMS IS
GREATEST FOR THE BIG ISLAND AND MAUI BY DAYBREAK...BUT THIS THREAT
WILL SPREAD TO THE REMAINING ISLANDS THROUGH TODAY AS THE MOISTURE
BAND SLIDES WESTWARD BENEATH THE UPPER LOW. DEEP CONVECTION MAY
PRODUCE FROZEN PRECIPITATION ON THE BIG ISLAND SUMMITS THROUGH THIS
AFTERNOON. A WINTER WEATHER ADVISORY REMAINS IN EFFECT THERE THROUGH
6 PM HST. MODELS SHOW THE UPPER LOW WILL STILL AFFECT THE STATE OVER
THE WEEKEND. HOWEVER...THE DEEPEST MOISTURE SHOULD RESIDE MOSTLY
WEST OF THE AREA. TRAILING MOISTURE MAY STILL PRODUCE HEAVY RAIN FOR
WESTERN ISLANDS SATURDAY.

WHILE WE EXPECT THE THREAT OF HEAVY SHOWERS AND THUNDERSTORMS TO
FADE BY SUNDAY...MODELS SHOW THE UPPER LOW WILL NEVER STRAY FAR FROM
THE ISLANDS THROUGH THE FORECAST PERIOD. THIS FEATURE WILL DRIFT
BACK EASTWARD BEGINNING LATE SUNDAY...BECOMING STATIONARY ONCE AGAIN
JUST EAST OF THE BIG ISLAND BY MIDWEEK. ANY UNEXPECTED SURGE OF
MOISTURE MAY BE ENOUGH TO KICK OFF ANOTHER BOUT OF HEAVIER THAN
NORMAL SHOWERS. POPS/QPF WILL REMAIN SLIGHTLY ELEVATED IN THE GRIDS
INTO NEXT WEEK TO ACCOUNT FOR THIS POSSIBILITY.

AT THE SURFACE...EVER-PRESENT BUT FLUCTUATING HIGH PRESSURE NORTH OF
THE STATE MAY ALLOW FOR A SUBTLE DECREASE IN TRADE WIND SPEEDS EARLY
NEXT WEEK. HOWEVER...OVERALL TRADE WIND SPEEDS WILL REMAIN MODERATE
OR STRONGER. THIS FLOW WILL CONTINUE TO SUPPLY ABUNDANT MOISTURE TO
THE ISLANDS EVEN AFTER THE CURRENT BOUT OF INSTABILITY
RECEDES...FOCUSING SHOWERS ALONG WINDWARD AND MAUKA AREAS INTO
MIDWEEK. THUS WE EXPECT A WET TRADE WIND PATTERN TO CONTINUE THROUGH
THE FORECAST PERIOD.

&&

.AVIATION...
AIRMET TANGO CONTINUES FOR MODERATE TURBULENCE SOUTH THROUGH WEST OF
THE MOUNTAINS BELOW 10000 FEET DUE TO STRONG TRADE WINDS.

INSTABILITY ALOFT DUE TO AN UPPER LOW NEAR THE ISLANDS WILL BRING
HEAVY SHOWERS...REDUCED VISIBILITY AND LOCALLY MVFR/IFR FLYING
CONDITIONS ESPECIALLY FOR WINDWARD SLOPES WHERE THE TRADE WINDS ARE
DIRECTING THEM. A FEW THUNDERSTORMS ARE POSSIBLE OVER THE AREA DUE
TO THE INSTABILITY THROUGH TONIGHT.

&&

.MARINE...
MODELS SHOW THAT TRADE WINDS WILL REMAIN STRONG ENOUGH ACROSS WATERS
AROUND THE BIG ISLAND TO KEEP SMALL CRAFT ADVISORIES UP THROUGH THE
DAY SATURDAY.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 6 PM HST TODAY FOR ALL MAIN HAWAIIAN ISLANDS.

WINTER WEATHER ADVISORY UNTIL 6 PM HST TODAY FOR BIG ISLAND
SUMMITS.

SMALL CRAFT ADVISORY UNTIL 6 PM HST SATURDAY FOR MAALAEA BAY-
PAILOLO CHANNEL-ALENUIHAHA CHANNEL-BIG ISLAND LEEWARD WATERS-BIG
ISLAND SOUTHEAST WATERS.

&&

PUBLIC/MARINE...POWELL
AVIATION...MBALLARD

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 3, 5:23 PM HSTAreal Flood AdvisoryHFOHawaii90 min
Nov 3, 10:17 PM HSTAreal Flood AdvisoryHFOHonolulu2 hr
Nov 4, 3:11 AM HSTAreal Flood AdvisoryHFOHawaii3 hr
Nov 4, 3:38 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Nov 4, 4:02 AM HSTFlash Flood WatchHFOHawaii, Honolulu, Kauai, Kalawao52 hr
Nov 4, 7:14 AM HSTAreal Flood AdvisoryHFOKalawao115 min
Nov 4, 7:56 AM HSTSpecial Marine WarningHFO100 min

Nearby

Flash Flood Warnings in Hawaii, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.